Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 79, NWS Melbourne, FL

July 9, 1997Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 9, 1997, 2:55 PM EDT for Saint Lucie County, Florida. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1997, 2:55 PM EDT (18:55 UTC)
Expired
Jul 9, 1997, 3:55 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:00 PM EDTThunderstorm WindPort St Lucie, FLThunderstorms winds blew down trees and damaged a screen enclosure.
Jul 9, 3:07 PM EDTHail 1Port St Lucie, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3416 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3416 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 091856 RRA
SVRMLB
FLC111-FLZ501-091955-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT WED JUL 9 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 355 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...ST. LUCIE COUNTY
 
AT 254 PM...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 3
MILES SOUTHWEST OF WHITE CITY. THE STORM WAS SHOWING LITTLE MOVEMENT
BUT WILL BEGIN TO DRIFT SOUTHWARD. DIME SIZE HAIL OR LARGER IS
LIKELY WITH THIS STORM AND DAMAGING WIND GUSTS ARE POSSIBLE. SEVERAL
WEATHER SPOTTERS HAVE REPORTED SMALL HAIL IN PT. ST. LUCIE AND WHIPTE
CITY SHORTLY PRIOR TO 300 PM.

SPRATT
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:50 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 9, 2:50 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
249 PM EDT WED JUL 9 1997

CURRENTLY...CONVECTION FIRING ALONG ECSB AND ALONG OUTFLOWS GENERATED
BY EARLY WCSB CONVECTION. SHOULD GET INTERSTING THIS EVENING AS THE
WCSB CONVECTION/ASSOCIATED OUTFLOWS WHICH ARE CURRENTLY MOVING EAST
AT A PRETTY GOOD PACE INTERACT WITH THE ECSB.

MODELS SHOWING GOOD CONTINUITY IN FORECASTING DEVELOPMENT OF MEAN
LONGWAVE TROUGH ALONG THE EASTERN SEABOARD WITH A SURFACE FRONT OR
TROUGH REACHING SOUTHERN GEORGIA THEN STALLING OUT AFTER H36. THIS
SHOULD KEEP CWA UNDER WESTERLY LOW LEVEL FLOW. FWC IS FORECASTING AN
ECSB ALL ALONG THE COAST EACH DAY...THUS POPS SHOULD BE HIGHEST ALONG
THE EAST COAST. BLYR WINDS MAY BE A LITTLE WEAKER ON FIRDAY THAN
TOMORROW...BUT THE CHANGE IS A SUBTLE ONE.

THE OTHER FEATURE OF INTEREST IS THE TUTT LOW NORTH OF HISPANOLA NEAR
70W MOVING WNW ATTM. AVN MODEL MOVES THE VORT CENTER OF THIS FEATURE
WWD FOR A DAY T6HEN APPEARS TO STALL/DEFORM IT AWAY AS NORTHWEST FLOW
OVER WESTERN ATLANTIC STRENGTHENS UNDER INFLUENCE OF UPPER TROUGH. MY
EXPERIENCE WITH THESE FEATURES IS LIMITED. WILL SEE HOW SUCCESSIVE
MODEL RUNS HANDLE IT.

CRISTALDI

In the hours before

Special weather statement, Jul 9, 10:53 AM EDT, 4 hours 2 minutes before
FLZ041-044>047-053-054-058-059-064-501-091630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1055 AM EDT WED JUL 9 1997

...MORE AFTERNOON THUNDERSTORMS WITH SOME STRONG STORMS POSSIBLE...

SYNOPSIS...A RIDGE OF HIGH PRESSURE OVER SOUTH CENTRAL FLORIDA WILL
SLIDE SLOWLY SOUTH THROUGH THURSDAY.  WESTERLY WINDS TO THE NORTH OF
THE RIDGE WILL HOLD THE EAST COAST SEA BREEZE A LITTLE CLOSER TO THE
COASTAL COUNTIES THAN DURING THE PAST FEW DAYS.  A FEW THUNDERSTORMS
WILL ONCE AGAIN FORM ON THIS BOUNDARY AND OVER INTERIOR SECTIONS BY
EARLY AFTERNOON. STORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGH EARLY EVENING. AS THE WEST COAST SEA BREEZE MOVES EASTWARD.

THE SLIGHT INCREASE IN WESTERLY WIND FLOW IS EXPECTED TO SHIFT THE
AREA OF STRONGEST STORMS A LITTLE FARTHER EAST THAN THE PAST FEW
DAYS...MAINLY FROM ORLANDO TOWARDS THE VOLUSIA/BREVARD COUNTY COAST.
STORM MOVEMENT WILL BE EAST TO SOUTHEAST AT AROUND 10 MPH.

THREATS...THE POTENTIAL FOR LIGHTNING TO OCCUR ALONG THE BEACHES IS
GREATER TODAY THAN IN RECENT DAYS...ESPECIALLY ACROSS VOLUSIA AND
BREVARD COUNTIES. REMEMBER...HISTORICALLY LIGHTNING IS THE GREATEST
THUNDERSTORM THREAT TO PEOPLE IN FLORIDA! THOSE PLANNING OUTDOOR
ACTIVITIES SHOULD MOVE INDOORS AT THE FIRST SIGN OF A STORM. STRONGER
STORMS WILL ALSO BE CAPABLE OF RAINFALL RATES OVER 2 INCHES PER HOUR
...WIND GUSTS OVER 40 MPH AND HAIL.

MARINE...A FEW THUNDERSTORMS ARE EXPECTED THIS MORNING ALONG AND EAST
OF THE GULF STREAM.  SOME OF THE STORMS THAT DEVELOP OVER LAND THIS
AFTERNOON WILL MOVE BACK TO THE COAST.  HIGH MOISTURE COUPLED WITH
THE PRESENCE OF WEAK CONVERGENCE BOUNDARIES COULD RESULT IN THE
FORMATION\ OF A FEW WATERSPOUTS. ROUGH SEAS...GUSTY WINDS AND POOR
VISIBILITY IN HEAVY RAIN WILL ALSO ACCOMPANY MARINE STORMS TODAY.

CRISTALDI
Special weather statement, Jul 9, 10:55 AM EDT, 4 hours before
FLZ041-044>047-053-054-058-059-064-501-091630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1055 AM EDT WED JUL 9 1997

...MORE AFTERNOON THUNDERSTORMS WITH SOME STRONG STORMS POSSIBLE...

SYNOPSIS...A RIDGE OF HIGH PRESSURE OVER SOUTH CENTRAL FLORIDA WILL
SLIDE SLOWLY SOUTH THROUGH THURSDAY.  WESTERLY WINDS TO THE NORTH OF
THE RIDGE WILL HOLD THE EAST COAST SEA BREEZE A LITTLE CLOSER TO THE
COASTAL COUNTIES THAN DURING THE PAST FEW DAYS.  A FEW THUNDERSTORMS
WILL ONCE AGAIN FORM ON THIS BOUNDARY AND OVER INTERIOR SECTIONS BY
EARLY AFTERNOON. STORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGH EARLY EVENING. AS THE WEST COAST SEA BREEZE MOVES EASTWARD.

THE SLIGHT INCREASE IN WESTERLY WIND FLOW IS EXPECTED TO SHIFT THE
AREA OF STRONGEST STORMS A LITTLE FARTHER EAST THAN THE PAST FEW
DAYS...MAINLY FROM ORLANDO TOWARDS THE VOLUSIA/BREVARD COUNTY COAST.
STORM MOVEMENT WILL BE EAST TO SOUTHEAST AT AROUND 10 MPH.

THREATS...THE POTENTIAL FOR LIGHTNING TO OCCUR ALONG THE BEACHES IS
GREATER TODAY THAN IN RECENT DAYS...ESPECIALLY ACROSS VOLUSIA AND
BREVARD COUNTIES. REMEMBER...HISTORICALLY LIGHTNING IS THE GREATEST
THUNDERSTORM THREAT TO PEOPLE IN FLORIDA THOSE PLANNING OUTDOOR
ACTIVITIES SHOULD MOVE INDOORS AT THE FIRST SIGN OF A STORM. STRONGER
STORMS WILL ALSO BE CAPABLE OF RAINFALL RATES OVER 2 INCHES PER HOUR
...WIND GUSTS OVER 40 MPH AND HAIL.

MARINE...A FEW THUNDERSTORMS ARE EXPECTED THIS MORNING ALONG AND EAST
OF THE GULF STREAM.  SOME OF THE STORMS THAT DEVELOP OVER LAND THIS
AFTERNOON WILL MOVE BACK TO THE COAST.  HIGH MOISTURE COUPLED WITH
THE PRESENCE OF WEAK CONVERGENCE BOUNDARIES COULD RESULT IN THE
FORMATION OF A FEW WATERSPOUTS. ROUGH SEAS...GUSTY WINDS AND POOR
VISIBILITY IN HEAVY RAIN WILL ALSO ACCOMPANY MARINE STORMS TODAY.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:09 PM EDTSevere Thunderstorm WarningMLBBrevard61 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.